A Rare Cause of Spontaneous Pneumomediastinum: Ecstasy Ingestion


Creative Commons License

ÖNAL Ö. , HASDIRAZ L. , OĞUZKAYA F.

TURKISH THORACIC JOURNAL, cilt.16, ss.198-200, 2015 (ESCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 16 Konu: 4
  • Basım Tarihi: 2015
  • Doi Numarası: 10.5152/ttd.2015.4466
  • Dergi Adı: TURKISH THORACIC JOURNAL
  • Sayfa Sayıları: ss.198-200

Özet

Ecstasy ingestion has life-threatening effects such as hyperpyrexia, rhabdomyolysis, disseminated intravascular coagulation, coma, and death. In the present report, we aimed to highlight ecstasy as a rare cause of spontaneous pneumomediastinum and its potential life-threatening effects. A 16-year-old female with dyspnea and chest pain presented to the emergency department. Chest computed tomography demonstrated pneumomediastinum at the level of the thoracic inlet and upper and posterior mediastinum. The patient was admitted to the thoracic surgery department with a preliminary diagnosis of spontaneous pneumomediastinum. She refused to answer any questions during the first visit, an a psychiatric consultation was requested. The most important finding of psychiatric consultation was ecstasy abuse, which could not be identified in the emergency department evaluation. Four days later, the symptoms resolved completely and control chest X-rays showed no complications; therefore, the patient was discharged. While investigating the etiology of spontaneous mediastinum, particularly in a young, healthy patient, ecstasy abuse should always be considered. Because the fatal complications that may develop due to ecstasy ingestion may be overlooked.